Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 15, 2011

June 15, 2011 · NWS LMK · 14 events in 9 counties and zones

After an early morning Mesoscale Convective System moved east, strong instability redeveloped during the afternoon and evening hours ahead of an occluded front associated with an upper level low over the upper Midwest. Very strong instability, coupled with moderate northwest 500mb flow and seasonably low freezing levels, led to the development of scattered severe thunderstorms that produced up…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

After an early morning Mesoscale Convective System moved east, strong instability redeveloped during the afternoon and evening hours ahead of an occluded front associated with an upper level low over the upper Midwest. Very strong instability, coupled with moderate northwest 500mb flow and seasonably low freezing levels, led to the development of scattered severe thunderstorms that produced up to tennis ball sized hail. A few of the storms also produced wind gusts that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 15, 10:23 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 15, 10:23 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 AM EDT WED JUN 15 2011

...FORECAST UPDATE...

SURFACE LOW PRESSURE OVER EASTERN IOWA WILL CONTINUE TO PUSH EAST
NORTHEAST TOWARDS THE GREAT LAKES. ITS WARM FRONT EXTENDS SE TOWARDS
BOWLING GREEN WITH AMPLE ELEVATED SHOWERS/STORMS NORTH AND EAST OF
THIS WARM FRONT...BASICALLY ANYWHERE ALONG AND EAST OF I-65. THIS
ACTIVITY WILL CONTINUE TO POSE A HEAVY RAIN...CONTINUOUS LIGHTNING
AND SUB-SEVERE (MOSTLY) HAIL THREAT OVER THE NEXT COUPLE OF HOURS.

AFTER THE MORNING/EARLY AFTERNOON WARM FRONTAL PRECIP...WE SHOULD
SEE REDEVELOPMENT ALONG THE SYSTEM/S COLD FRONT...WHICH NOW EXTENDS
SOUTH FROM THE IOWA SFC LOW TO SRN/SWRN MISSOURI. INCONSISTENT
MODELS MAKE THIS A DIFFICULT FORECAST BUT WOULD THINK THE FOCUS
ALONG THE FRONT WILL BE MAINLY ACROSS SRN KY AND MOSTLY ACROSS TN
THIS AFTERNOON...THOUGH WARM SECTOR STORMS ARE ALREADY DEVELOPING
FROM ARKANSAS TO TENNESSEE. MAIN THREATS WITH WARM SECTOR STORMS
THIS AFTERNOON WILL BE HAIL AND DMG WINDS.

FOR THE MORNING UPDATE...LOWERED POPS OVER THE NWRN HALF OF THE CWA
TO CHC POPS THIS AFTERNOON WITH LIKELY POPS OVER THE FAR SOUTH AND
EAST. LOWERED HIGHS AS WELL OVER THE NORTH GIVEN THE CURRENT
READINGS AND MORNING PRECIP/CLOUD COVER. UPDATE OUT SHORTLY.

.SHORT TERM (TODAY AND TONIGHT)...

A BUSY SHORT TERM FORECAST PERIOD WITH 2 GOOD CHANGES OF CONVECTION
ON THE WAY.  FIRST OF ALL WE HAVE AN MCS OVER ILLINOIS/IOWA/NORTHERN
MISSOURI THIS MORNING AT THE BASE OF A POTENT MID LEVEL TROUGH AND
NOSE OF A GOOD LLJ.  FARTHER SOUTH OVER SOUTHERN MISSOURI ANOTHER
MCS IS ON THE RISE JUST AHEAD OF A COLD FRONT STEMMING FROM AN IOWA
SFC LOW PRESSURE.  THIS SOUTHERN MCS HAS STRENGTHENED THIS MORNING
AND CONTINUES TO DEVELOP NORTHWARD.  THE SPACE IN BETWEEN THE 2
MCS/S IS EXPECTED TO FILL IN OVER THE NEXT FEW HOURS CREATING A
BROKEN LINE OF CONVECTION.  THIS CONVECTION WILL MOVE EAST INTO
SOUTHWEST INDIANA AND WEST CENTRAL KY BY AROUND 10 TO 12Z THIS
MORNING.  BECAUSE WE LIE NORTH OF A WARM FRONT WHICH WAS OVER SE
MISSOURI AND WESTERN TENNESSEE AS OF 7Z...CONVECTION IS EXPECTED TO
BE ELEVATED AS IT MAKES IT/S WAY EAST ACROSS OUR REGION DURING THE
MORNING HOURS.  MOST AREAS SHOULD SEE A GOOD QUARTER TO A HALF INCH
OF RAIN WITH MAYBE SOME SMALL HAIL POSSIBLE IN THE STRONGEST STORMS.

THEN THE 12Z SPC WRF AND THE 0Z NAM/GFS HINT AT A BREAK IN
CONVECTION OR A DECREASE IN COVERAGE OF CONVECTION FOR THE EARLY
AFTERNOON HOURS.  DURING THIS TIME PERIOD...THE ATMOSPHERE WILL HAVE
TIME TO RE-ENERGIZE AND BECOME MUCH MORE UNSTABLE AS WE ENTER THE
WARM SECTOR OF THIS WEATHER SYSTEM.  HOWEVER...INSTABILITY MAY BE
LIMITED TO HOW LONG MORNING RAINS AND CLOUDS STICK AROUND.
NEVERTHELESS...IF WE DO DE-STABILIZE WELL...OUR WESTERN COUNTIES
WOULD HAVE THE MOST INSTABILITY DUE TO THE LONGER RECOVERY TIME AND
CONVECTION MAY RE-FIRE THERE AHEAD OF THE APPROACHING COLD FRONT BY
MID TO LATE AFTERNOON.  LEFT OVER BOUNDARIES FROM THIS MORNING/S
CONVECTION MAY ALSO HELP FOCUS NEW AFTERNOON STORMS.  SHOULD THESE
STORMS MATERIALIZE...BULK SHEER PARAMETERS INDICATE THAT THEY COULD
BE SUPERCELLULAR IN NATURE (0-6 KM BS 45-60 KTS AND 0-1 KM BS 20-25
KTS).  MOSTLY UNIDIRECTIONAL LL WINDS DEPICTED BY HODOGRAPHS WOULD
SUGGEST THE POSSIBILITY OF SPLITTING SUPERCELLS.  ALSO A GOOD
CORRIDOR OF 200 TO 250 HELICITY DEVELOPS OVER CENTRAL AND EASTERN KY
DURING THE LATE AFTERNOON/EARLY EVENING HOURS.  THESE FACTORS COULD
LEAD TO A TORNADO OR TWO.  CAPE VALUES ARE EXPECTED TO BE IN THE
2500 TO 3500 RANGE THIS AFTERNOON SHOULD THE ATMOSPHERE RECOVER
FULLY...SO LARGE HAIL WILL BE ANOTHER THREAT.  AS STORMS TRANSITION
TO MORE SHORT LINE SEGMENTS AND WITH STEEP LL LAPSE RATES...DAMAGING
WINDS WILL BE A CONCERN AS WELL.  THE BEST TIME FOR SEVERE WEATHER
TODAY WILL BE MID AFTERNOON THROUGH THIS EVENING SO KEEP ABREAST OF
DEVELOPING WEATHER DURING THIS TIME FRAME.  AND AGAIN...THE STRENGTH
OF THE STORMS WILL REMAIN CONDITIONAL ON ATMOSPHERE RECOVERY AFTER
THIS MORNING/S CONVECTION.

AS FOR TEMPS...WE/LL BE IN THE WARM SECTOR TODAY SO DESPITE CLOUDS
AND RAIN...BELIEVE HIGHS SHOULD REACH THE LOW TO MID 80S.  TONIGHT
LOWS SHOULD HOLD IN THE LOW TO MID 60S.

.LONG TERM (THURSDAY - TUESDAY)...

THURSDAY THROUGH SUNDAY...

A LOW AMPLITUDE AND SLOWLY PROGRESSIVE FLOW ACROSS THE CONUS AT
500MB IS EXPECTED THURSDAY THROUGH FRIDAY SOUTH OF A SERIES OF UPPER
DISTURBANCES ACROSS SOUTHERN CANADA AND THE NORTHERN STATES.
DRIER AIR WILL ARRIVE FROM THE WEST BY EARLY THURSDAY BEHIND AN
OCCLUDED FRONT EXITING THE COMMONWEALTH. EXPECT MOSTLY SUNNY SKIES
THURSDAY WITH DEWPOINTS FALLING INTO THE UPPER 50S BY LATE THURSDAY
AFTERNOON. WITH WEST WINDS AND PLENTY OF SUN...TEMPERATURES THURSDAY
WILL ACTUALLY WARM SLIGHTLY COMPARED TO WEDNESDAY'S HIGHS...REACHING
THE MID TO UPPER 80S.

A BROAD BUT NOT ESPECIALLY DEEP TROUGH WILL DOMINATE THE CENTRAL
ROCKIES FRIDAY AND SATURDAY. THIS FEATURE WILL SLOWLY WORK ITS WAY
TOWARDS THE NORTHERN PLAINS BY LATE SUNDAY.

A GENERAL WARMING TREND WILL BEGIN FRIDAY ACROSS THE LOWER OHIO
VALLEY AND BY SUNDAY...HOT AND HUMID WEATHER SIMILAR TO WHAT WE
EXPERIENCED EARLY THIS MONTH IS LIKELY. BY LATE IN THE WEEKEND
SOUTHWEST FLOW...BOTH ALOFT AND AT THE SURFACE WILL MOVE AS FAR
NORTH AS THE SOUTHERN GREAT LAKES.

WE DO HAVE SOME OPPORTUNITIES FOR PRECIPITATION FRIDAY AND SATURDAY.
SEVERAL WEAK DISTURBANCES ARE FORECAST TO CREST A FLAT RIDGE
EXPECTED TO BE CENTERED OVER KANSAS. IN ADDITION...A WARM FRONT WILL
SLOWLY MOVE NORTHEASTWARD ACROSS THE LOWER OHIO VALLEY DURING THE
EARLY PORTION OF THE WEEKEND. THE NAM IS THE SLOWEST WITH THE
POSITIONING OF THIS WARM FRONT AND DOES NOT MOVE IT NORTHEAST OF THE
BLUEGRASS REGION UNTIL SATURDAY AFTERNOON. IT IS POSSIBLE THAT
CONVECTION COULD ARRIVE AS EARLY AS FRIDAY MORNING AS BOTH THE GFS
AND THE NAM FORECAST A NOCTURNAL CONVECTION SYSTEM TO CROSS CENTRAL
MISSOURI AND SOUTHERN ILLINOIS DURING THE PRE-DAWN HOURS FRIDAY.
DEWPOINTS WILL INCREASE MARKEDLY BE FRIDAY AFTERNOON...SO THE NIGHT
TIME HOURS EARLY SATURDAY THROUGH EARLY MONDAY WILL FEEL MUGGY.

HIGHS WILL EXCEED 90 CERTAINLY BY SUNDAY AND POSSIBLY ON SATURDAY.

MONDAY AND TUESDAY...

BY MONDAY...500MB RIDGING WILL HAVE STRENGTHENED OVER THE TENNESSEE
VALLEY. THE STORM TRACK IS EXPECTED TO HAVE SHIFTED TO OUR
NORTHWEST...EXTENDING FROM THE LOWER MISSOURI VALLEY THROUGH THE
WESTERN GREAT LAKES. HOT HUMID WEATHER WITH LIGHT WINDS ARE LIKELY
FOR THE FIRST PORTION OF THE WORK WEEK WITH LITTLE OPPORTUNITY FOR
CONVECTION.

&&

.AVIATION (12Z TAF ISSUANCE)...

CONVECTION HAS COMMENCED OVER THE REGION EARLIER THAN PREVIOUSLY
FORECAST.  THE 0Z SPC WRF HAS THE BEST HANDLE ON THIS
CONVECTION...THEREFORE WILL USE IT FOR THE TAF FORECAST.  STORMS
SHOULD BE NEAR OR ONGOING AT THE TAF SITES AT TAF ISSUANCE AND
CONTINUE ON AND OFF THROUGH THE MORNING HOURS.  THERE MAY BE SOME
GUSTY WINDS OR SMALL HAIL ASSOCIATED WITH THE STRONGEST STORMS.  FOR
NOW WILL KEEP TAFS IN VFR CONDITIONS WITH -TSRA AND AMEND AS
NECESSARY FOR STRONGER STORMS WHICH MAY REDUCE VSBYS TO MVFR IN
HEAVY RAIN.

STORMS SHOULD BE DONE BY EARLY TO MID AFTERNOON.  UNLIKE PREVIOUS
FORECASTS...CHANCES FOR RE-DEVELOPMENT OF STORMS FOR THIS EVENING
ARE LOOKING SLIM.  THEREFORE WILL DOWNGRADE TO VCSH AND CB GROUPS
FOR THIS EVENING AHEAD OF THE COLD FRONTAL PASSAGE.

AS FOR WINDS...THE TAF SITES SHOULD STAY LIGHT SE DURING THE
MORNING HOURS.  THEN SHIFT TO THE SOUTH THIS AFTERNOON PICKING UP
SPEED INTO THE 10 TO 12 KT RANGE WITH A FEW HIGHER GUSTS POSSIBLE.
AFTER THE COLD FRONTAL PASSAGE DURING THE LATE EVENING/OVERNIGHT
HOURS...WINDS SHOULD SHIFT TO THE WEST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........AL
SHORT TERM.....AMS
LONG TERM......JSD
AVIATION.......AMS
Hazardous weather outlook, Jun 15, 10:43 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EDT WED JUN 15 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1143 AM EDT WED JUN 15 2011 /1043 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHERN
INDIANA AND CENTRAL KENTUCKY EAST OF I-65 THROUGH THE EARLY
AFTERNOON HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY
RAINFALL...HAIL TO THE SIZE OF NICKELS AND CONTINUOUS CLOUD TO
GROUND LIGHTNING.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. A FEW OF THESE STORMS COULD BE
STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL. THE BEST CHANCE FOR THIS WILL BE ACROSS SOUTH CENTRAL
KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
THE WEEKEND AS A WARM FRONTAL BOUNDARY SLOWLY MOVES THROUGH THE
OUTLOOK AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS AND HAIL TODAY
INTO TONIGHT.

AL

In the hours before

Special weather statement, Jun 15, 9:56 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 AM EDT WED JUN 15 2011

KYZ066-067-077-078-151530-
ADAIR-CASEY-LINCOLN-RUSSELL-
1056 AM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 1053 AM EDT/953 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF LIBERTY...TO 8 MILES SOUTH OF COLUMBIA...MOVING
EAST AT 35 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...SMALL PEA
OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LIBERTY...
  JAMESTOWN...
  CHILTON AND PEYTONS STORE...
  ELLISBURG AND RUSSELL COUNTY AIRPORT...
  HUSTONVILLE AND JERICHO...
  MCKINNEY AND CHICKEN BRISTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND
AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3695 8538 3740 8510 3742 8506 3749 8505
      3750 8463 3724 8474 3711 8492 3706 8492
      3699 8485
TIME...MOT...LOC 1455Z 267DEG 35KT 3743 8502 3699 8525

AL
Special weather statement, Jun 15, 10:01 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 AM EDT WED JUN 15 2011

KYZ078-081-082-151530-
CLINTON-CUMBERLAND-RUSSELL-
1001 AM CDT WED JUN 15 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS ACROSS EASTERN CUMBERLAND COUNTY MOVING
EAST...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURKESVILLE...AND MOVING
EAST AT 40 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DESDA AND AARON...
  ROWENA AND LONG BOTTOM...
  CUMBERLAND CITY AND SEWELLTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3693 8528 3693 8524 3696 8523 3698 8487
      3694 8492 3695 8494 3692 8497 3686 8507
      3684 8507 3683 8504 3677 8501 3672 8502
      3671 8537
TIME...MOT...LOC 1500Z 256DEG 34KT 3683 8524

MP
Special weather statement, Jun 15, 10:23 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 AM EDT WED JUN 15 2011

KYZ046-047-054-055-151600-
BOYLE-MARION-MERCER-WASHINGTON-
1123 AM EDT WED JUN 15 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND GUSTY WINDS...

AT 1121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRINGFIELD...AND MOVING EAST AT 40 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SPRINGFIELD...
  LEBANON...
  RINELTOWN AND SIMSTOWN...
  THOMPSONVILLE AND PLEASANT GROVE...
  JENKINSVILLE AND MACKVILLE...
  BATTLE AND STEWART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3761 8486 3751 8535 3772 8542 3776 8538
      3776 8536 3777 8536 3780 8532 3782 8531
      3790 8512 3787 8513 3789 8508 3789 8503
      3794 8498
TIME...MOT...LOC 1523Z 251DEG 34KT 3767 8526

MP
Special weather statement, Jun 15, 10:36 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT WED JUN 15 2011

KYZ067-151600-
LINCOLN-
1136 AM EDT WED JUN 15 2011

...STRONG THUNDERSTORM OVER SOUTHERN LINCOLN COUNTY WITH DANGEROUS
LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES WEST OF BRODHEAD...AND MOVING EAST AT
40 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...SMALL PEA
OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 MPH ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DOG WALK AND TURKEYTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3734 8450 3734 8451 3734 8453 3736 8457
      3727 8469 3740 8476 3750 8449 3749 8445
TIME...MOT...LOC 1536Z 248DEG 38KT 3736 8461

AL
Special weather statement, Jun 15, 10:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1155 AM EDT WED JUN 15 2011

KYZ040-041-047-048-055>057-066-067-151630-
BOYLE-CASEY-FAYETTE-GARRARD-JESSAMINE-LINCOLN-MADISON-MERCER-
WOODFORD-
1155 AM EDT WED JUN 15 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
VERSAILLES...TO DANVILLE...TO 8 MILES NORTH OF LIBERTY...AND MOVING
EAST AT 40 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...SMALL PEA
OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  VETERANS PARK...
  FAYETTE MALL...
  U K ARBORETUM...
  STANFORD...
  NICHOLASVILLE...
  KEENE AND PINCKARD...
  SOUTH ELKHORN AND VINEYARD...
  BRANNON AND HIGHLAND...
  SUGAR GROVE AND PREACHERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND
AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3741 8454 3740 8501 3762 8487 3794 8490
      3796 8483 3798 8482 3803 8448 3767 8443
TIME...MOT...LOC 1555Z 265DEG 45KT 3793 8476 3763 8474
          3743 8486

AL
Local storm report, Jun 15, 11:08 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     PERRYVILLE              37.65N  84.95W
06/15/2011                   BOYLE              KY   EMERGENCY MNGR

            TREE DOWNED AT US 68 AND CLAUNCH ROAD.

&&

EVENT NUMBER LMK1100868

MRC

The radar

The Jackson,KY radar (KJKL), 112 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jessamine

When
June 15, 11:10 AM EST
Where
Jessamine County, 3 mi SSE of Nicholasville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.830, -84.549

Power lines were downed near Sulfur Well.

Hail, Ohio

When
June 15, 3:22 PM CST
Where
Ohio County, 3 mi SSE of Deanefield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.630, -86.799

A spotter estimated one half dollar sized hail.

Hail, Grayson

When
June 15, 3:50 PM CST
Where
Grayson County, 3 mi SW of Yeaman
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.489, -86.619

Hail up to the size of tennis balls fell from a supercell that had earlier split.

Hail, Ohio

When
June 15, 4:03 PM CST
Where
Ohio County, 3 mi NNE of Baizetown
Measured
1.75 in hail
Reported by
Public
Coordinates
37.410, -86.699

Hail, Butler

When
June 15, 4:55 PM CST
Where
Butler County, Morgantown
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.220, -86.700

Hail, Butler

When
June 15, 5:00 PM CST
Where
Butler County, 3 mi SW of Morgantown
Measured
1.75 in hail
Reported by
Public
Coordinates
37.189, -86.739

Public reported golf ball sized hail that fell between 552 and 607 pm CDT.

Hail, Warren

When
June 15, 5:33 PM CST
Where
Warren County, 2 mi S of Riverside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.141, -86.550

Hail, Warren

When
June 15, 5:45 PM CST
Where
Warren County, Smiths Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.050, -86.220

Thunderstorm Wind, Hancock

When
June 15, 5:46 PM CST
Where
Hancock County, 5 mi E of Lewisport
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.930, -86.808

A fully mature tree knocked down in northern Hancock County. Several power lines were downed as well.

Hail, Breckinridge

When
June 15, 6:17 PM CST
Where
Breckinridge County, Cloverport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.830, -86.630

Thunderstorm Wind, Allen

When
June 15, 6:20 PM CST
Where
Allen County, 2 mi N of Scottsville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.779, -86.180

Gusty winds knocked down 2 trees just north of Scottsville.

Hail, Monroe

When
June 15, 6:38 PM CST
Where
Monroe County, Fountain Run
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.720, -85.950

Hail, Breckinridge

When
June 15, 6:53 PM CST
Where
Breckinridge County, Mc Daniels
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.600, -86.430

Hail, Grayson

When
June 15, 7:13 PM CST
Where
Grayson County, Clarkson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.500, -86.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299883, 299884, 299885, 299886, 299887, 299888, 299889, 299890, 299891, 299892, 299893, 299894, 299895, 299896.